Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS Austin/San Antonio, TX

April 23, 2021Bastrop County, Travis County, Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at Apr 23, 2021, 2:03 PM CDT for Bastrop County, Travis County, Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 2:03 PM CDT (19:03 UTC)
Expired
Apr 23, 2021, 5:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 70 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS84 KEWX 231903
FLSEWX

Flood Advisory
National Weather Service Austin/San Antonio TX
203 PM CDT Fri Apr 23 2021

TXC021-453-232215-
/O.NEW.KEWX.FA.Y.0002.210423T1903Z-210423T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bastrop TX-Travis TX-
203 PM CDT Fri Apr 23 2021

The National Weather Service in Austin/San Antonio has issued a

* Urban and Small Stream Flood Advisory for...
  Bastrop County in south central Texas...
  Southeastern Travis County in south central Texas...

* Until 515 PM CDT.

* At 203 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Austin, Pflugerville, Elgin, Bastrop, Austin Bergstrom Int 
  Airport, Manor, Mustang Ridge, Wyldwood, Cedar Creek, Camp Swift, 
  Circle D-KC Estates, Rosanky, Hornsby Bend, Upton, Webberville, 
  Creedmoor, Phelan, Garfield, Hills Prairie and Cedar Hills.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3007 9776 3047 9749 3033 9719 3016 9718
      2996 9721 2985 9725 2981 9734 3008 9765
      3003 9771

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Apr 23, 1:19 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 1:19 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
119 PM CDT Fri Apr 23 2021

.UPDATE...

Area of showers and elevated convection currently ongoing mainly
along and north of I-10. The capping inversion continues to erode
with thunderstorms likely becoming rooted at the surface during
the next several hours. The potential for strong to severe storms
continues for portions generally between highway 281 and I-10. A
Severe Thunderstorm Watch has been issued across this region
through 8 pm CDT. However, storms will likely move to the north
and east of the region by 8 pm. We will also keep an eye out for
any isolated cells that may try to fire along the dryline further
west late this afternoon into the evening. However, confidence
remains quite a bit lower for cell initiation. Slight grid edits
were made to match recent observations.

&&

.AVIATION...18Z TAFs

An ongoing area of convection consisting of moderate to heavy rain
and pockets of occasional to frequent lightning is moving north
towards KAUS after recently impacting KSAT and KSSF. Some showers
linger behind the thunderstorm activity and may last for several
more hours. Generally, IFR to MVFR conditions continue at the I-35
sites into the mid to late afternoon before improving to very low
end MVFR to VFR this evening. The ceilings after midnight could
lower back down to mid-range MVFR levels before arrival of a cold
front around daybreak. Moderate to breezy north winds and VFR
conditions prevail behind the frontal passage.

For KDRT, no showers or storms are forecast. MVFR ceilings are to
linger a few hours this afternoon before becoming VFR during the
remainder of the TAF period following passage of the dryline. The
winds become north with moderate speeds behind the dryline.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT Fri Apr 23 2021/

AVIATION (12Z Aviation)...

A mix of IFR and LIFR conditions ongoing this morning across South
Central Texas, with ceilings generally 200-800 feet and visibility
1-5SM, with some localized spots less than 1SM. Patchy -RA/DZ is also
occurring. An increase in coverage of SHRAs is expected to develop
through midday. Scattered deeper convection is forecast to develop
after 18Z through portions of the Hill Country and along and east of
I-35/I-37. Some of the storms could become strong to severe,
producing large hail and damaging wind gusts, with the greatest
potential for severe storms northeast of a T82-BAZ-T20 line. IFR to
MVFR conditions are forecast to develop after 18Z, with even VFR
developing developing along the Rio Grande at DRT.

PREV DISCUSSION... /ISSUED 302 AM CDT Fri Apr 23 2021/

SHORT TERM (Today through Saturday)...

Patchy drizzle and isolated showers are beginning to develop beneath
the H8 cap. The coverage of drizzle and showers is expected to
increase through the morning hours. The cap is forecast to gradually
weaken late morning through the afternoon hours as the upper level
trough to the west approaches.

There are some concerns how quickly boundary-layer de-stabilization
may take, given the could cover. A lead shortwave, ahead of the main
trough, as well as low level warm air advection should allow for
deeper convection to develop during the afternoon east of the dry
line. There is disagreement in the convective allowing models with
how widespread and intense the convection becomes. The best chances
for storms will be mainly from the eastern Hill Country southeast
into the Coastal Plains.

Very steep elevated lapse rates are forecast to be in place through
this corridor during the afternoon, atop rich surface dew points in
upper 60s to low 70s. HREF is indicating SBCAPE exceeding 2000 J/KG
this afternoon, and combined with bulk shear values in excess of
50KT this will support a risk for severe storms. The primary threat
will be large to possibly very large hail. SPC has hatched a risk
for significant hail (2"+ diameter) roughly along and north of a
Fredericksburg to New Braunfels to Bastrop line. A lesser threat
exits for damaging wind gusts as well as an isolated tornado. Again,
there is some uncertainty with coverage, intensity, and placement of
the storms this afternoon, but the greatest risk will be across
portions of the eastern Hill Country, Central Texas, and the Coastal
Plains. A couple of the high resolution members hang onto convection
across the Coastal Plains this evening, and should this happen can't
rule out these storms being strong to severe.

The actual front works through the area Saturday morning. Dry,
breezy, and warm conditions are forecast behind it. Highs Saturday
are forecast to make it into the low 90s across southern and western
areas of the CWA, with 80s elsewhere. Elevated to near-critical fire
weather conditions are also forecast across western areas of the
CWA, where RH values in the teens and wind gusts around 20 mph occur
in a region of dry/drought stressed fuels.

LONG TERM (Saturday Night through Thursday)...

As the long term period begins Saturday evening, longwave ridging
will begin to gradually amplify over the CONUS, with sfc high
pressure stretching up across the Plains to MN slowly moving east by
Sunday morning. This will allow winds to shift back to southerly at
the surface locally during the daytime and with clear skies this
will mean warm highs in the mid 80s to mid 90s. As moisture gradually
returns into the beginning of next week, overnight lows will trend
from mainly 50s Sunday morning to mainly low to mid 60s Monday
morning to mid 60s and low 70s Tuesday morning, by which time the
upper pattern will be very amplified as a trough approaches the
Plains. Of course the increased moisture will also mean cloudy
mornings to begin the work week.

This system will provide another opportunity for potential severe
weather across the central and southern Plains Tuesday night and/or
Wednesday, and could impact portions of our region with the best
severe chances across our northern counties. There remain plenty of
questions with regards to timing and placement of all the
ingredients, however there's decent agreement in the GEFS and EPS
ensembles that showers and storms could move through Tuesday night
with an initial shortwave pulse potentially coincident with an
eastward progressing dryline. However, the secondary solution shown
in many members slows the trough enough to keep shower/storm chances
out of the forecast until Wednesday as the base of the trough swings
through along with the cold front. The 12Z EC/00Z CMC are so slow
with the trough that they keep storm chances in the forecast east
into Thursday as well, but currently leaning against that now that
the 00Z EC is beginning to converge on the GFS soln. It's far too
early to be talking about CAPE/shear parameters, but this kind of
deep trough at this time of year will certainly provide ample amounts
of both. Will continue to iron out the timing and severe potential
through this weekend.

PREV DISCUSSION... /ISSUED 1248 AM CDT Fri Apr 23 2021/

AVIATION (06Z Aviation)...
A mix of IFR and LIFR conditions overnight, with ceilings generally
lowering to 200-800 feet and visibility 1-5SM, with some localized
spots less than 1SM. Areas of -RA/DZ are developing, with some
isolated SHRAs also possible overnight through the morning.
Scattered deeper convection is forecast to develop after 18Z along
and E of an AQO-SAT line. Some of the storms could become strong to
severe, producing large hail and damaging wind gusts, with the
greatest potential for severe storms northeast of a AQO-BAZ-T20 line.
IFR to MVFR conditions are forecast to develop after 18Z, with even
VFR developing developing along the Rio Grande at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  83  55  88  61 /  20   0   0   0   0
Austin Bergstrom Intl Airport  58  84  53  87  60 /  20   0   0   0   0
New Braunfels Muni Airport     60  88  55  89  62 /  20   0   0   0   0
Burnet Muni Airport            55  80  54  86  60 /  20   0   0   0   0
Del Rio Intl Airport           61  92  59  93  65 /   0   0   0   0   0
Georgetown Muni Airport        56  80  53  86  59 /  20   0   0   0   0
Hondo Muni Airport             55  92  55  93  61 /  20   0   0   0   0
San Marcos Muni Airport        58  85  54  88  60 /  20   0   0   0   0
La Grange - Fayette Regional   64  84  56  87  63 /  40   0   0   0   0
San Antonio Intl Airport       60  88  57  89  62 /  20   0   0   0   0
Stinson Muni Airport           60  90  57  91  62 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...Hampshire
Decision Support...EWilliams
Hazardous weather outlook, Apr 23, 12:42 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1242 PM CDT Fri Apr 23 2021

TXZ171>173-183>194-202>209-217>225-228-241745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1242 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Severe Thunderstorm Watch is in effect until 8 pm CDT for
Bastrop, Blanco, Burnet, Caldwell, Comal, Fayette, Hays, Lee,
Travis and Williamson counties. Main threats will be large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to localized near-critical fire weather conditions are
forecast Saturday across the Rio Grande and Winter Garden regions.

Thunderstorms are forecast for Tuesday night into Wednesday, with
a potential for strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports to the National
Weather Service.

In the hours before

Special weather statement, Apr 23, 12:19 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1219 PM CDT Fri Apr 23 2021

TXZ205>207-231800-
Guadalupe TX-Comal TX-Bexar TX-
1219 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE...EAST
CENTRAL BEXAR AND EASTERN COMAL COUNTIES UNTIL 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cibolo, moving north at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Selma,
Randolph AFB, Canyon Lake Dam, Canyon Lake, Garden Ridge, McQueeney,
Marion, Santa Clara, New Berlin, Zuehl, Fischer, Converse,
Startzville, Freiheit and Solms.

LAT...LON 2985 9804 2983 9802 2948 9801 2948 9830
      3003 9830 3003 9828
TIME...MOT...LOC 1719Z 184DEG 30KT 2955 9819

HAMPSHIRE
Local storm report, Apr 23, 12:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             3 SE NEW BRAUNFELS      29.68N 98.10W
04/23/2021  E0.70 INCH       GUADALUPE          TX   PUBLIC

            MPING REPORT OF DIME SIZE HAIL.

&&

EMP
Special weather statement, Apr 23, 12:59 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 23 2021

TXZ191-231830-
Hays TX-
1259 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAYS COUNTY UNTIL 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Dripping Springs, Wimberley, Woodcreek,
Uhland, Niederwald, Bear Creek, Driftwood, Mountain City, Hays, Hays
City, San Marcos Regional Airport and Redwood.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3026 9804 3005 9774 3004 9773 2992 9784
      2988 9789 2986 9790 2986 9787 2977 9798
      2982 9802 2985 9803 2992 9813
TIME...MOT...LOC 1759Z 197DEG 35KT 2991 9803

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:19 PM CDTSpecial Weather StatementEWXComal41 min
Apr 23, 12:59 PM CDTSpecial Weather StatementEWXHays31 min
Apr 23, 1:17 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe23 min
Apr 23, 1:31 PM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe3 hr
Apr 23, 1:43 PM CDTSevere Thunderstorm WarningEWXBastrop, Travis25 min
Apr 23, 3:29 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
Apr 23, 4:15 PM CDTSpecial Weather StatementEWXMaverick30 min
Apr 23, 4:39 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala51 min
Apr 23, 5:25 PM CDTSpecial Weather StatementEWXZavala50 min
Apr 23, 6:05 PM CDTSpecial Weather StatementEWXFrio55 min
Apr 23, 6:29 PM CDTSpecial Weather StatementEWXBexar61 min
Apr 23, 6:45 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe45 min
Apr 23, 6:52 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio53 min
Apr 23, 6:59 PM CDTSpecial Weather StatementEWXAtascosa61 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.